Oklahoma, 2007

Hail and Damaging Winds in Oklahoma, May 23 to 24, 2007

May 23 to 24, 2007 · NWS OUN · 14 events in 7 counties and zones

A cold front entered far northwest Oklahoma during the early morning hours of the 23rd before stalling. Moist air from the Gulf of Mexico moved north into Oklahoma ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front entered far northwest Oklahoma during the early morning hours of the 23rd before stalling. Moist air from the Gulf of Mexico moved north into Oklahoma ahead of the front. Also, an upper level storm system approached the southern plains from the Four Corners area of the United States. The stalled cold front began lifting north as a warm front through the eastern half of the Oklahoma panhandle and the northeast Texas panhandle. Thunderstorms developed along this retreating front, with several quickly becoming supercellular. A couple of supercells moved through Harper county, with large hail the main threat. Hail up to the size of softballs was reported with the most intense storms, with smaller sizes reported elsewhere. Another cold front moved out of western Kansas and moved southeast into Oklahoma. A line of strong to severe thunderstorms developed along this boundary, affecting mainly northwest Oklahoma. The main hazards with this line were strong winds and large hail. The line continued southeast into the morning hours, with thunderstorms briefly becoming severe through mid morning of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 2:31 PM CST, 41 minutes earlier.

Area forecast discussion, May 23, 2:31 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
331 PM CDT WED MAY 23 2007

FRONTAL BOUNDARY THAT PUSHED INTO TEXAS AND OKLAHOMA PANHANDLES
EARLIER TODAY IS EFFECTIVELY LIFTING NORTHWARD AS A WARM FRONT
THIS AFTERNOON. BEST CHANCE FOR CONVECTION IN THE SHORT TERM
WILL BE ALONG THIS BOUNDARY...ROUGHLY FROM AMA TO PPA TO HHF
AND WWR. DEEP LAYER SHEAR IN THIS REGION IS NOT EXCEPTIONALLY
STRONG...BUT IS SUFFICIENT FOR SUPERCELLS AND WILL BE INCREASING
WITH TIME AS UPPER TROUGH APPROACHES THIS AFTERNOON AND EVENING.

EXPECT CONVECTION TO BECOME WIDESPREAD ACROSS WESTERN PARTS OF KANSAS
TONIGHT AND THEN MOVE INTO NORTHWEST PARTS OF OKLAHOMA LATE IN THE
EVENING AND DURING THE OVERNIGHT HOURS.  CONVECTION MODE BY LATE
EVENING SHOULD BE LINEAR WITH MAIN SEVERE THREAT LARGE HAIL AND
DAMAGING WINDS.

INTENSITY OF STORMS WILL LIKELY WEAKEN AS THEY MOVE SOUTHEAST AND AWAY
FROM BETTER UPPER LEVEL SUPPORT OF TROUGH LIFTING NORTHEAST.  STILL
EXPECT CONVECTION WILL BE SCATTERED TO WIDESPREAD SO LIKELY POPS
EARLY THURSDAY INTO THURSDAY EVENING.  BOUNDARY ACROSS SOUTHERN
PARTS OF FA THURSDAY AFTERNOON WILL ENCOUNTER BETTER INSTABILITY...
BUT DEEP LAYER SHEAR IS NOT FORECAST TO BE PARTICULARLY STRONG.
THEREFORE SOME STRONG STORMS WITH A FEW SEVERE REPORTS POSSIBLE.

BOUNDARY IS EXPECTED TO STALL OVER SOUTHERN PARTS OF THE AREA BEFORE
LIFTING BACK TO THE NORTH LATE THURSDAY INTO FRIDAY IN RESPONSE TO
SYSTEM MOVING OUT OF NORTHERN ROCKIES.  POPS WILL REMAIN IN THE
SLIGHT TO CHANCE CATEGORY OVER THE WEEKEND AS UPPER TROUGH OVER
BAJA REGION MOVES EAST AND SYNOPTIC BOUNDARY APPROACHES NORTHERN
SECTIONS OF FA. FOR NOW...HAVE FOLLOWED HPC GUIDANCE FOR TUESDAY
AND WEDNESDAY FOR NEXT WEEK WHICH WILL KEEP FA MAINLY DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  72  58  76 /  50  70  30  40
HOBART OK         65  72  57  78 /  60  60  30  40
WICHITA FALLS TX  67  75  62  79 /  40  70  60  40
GAGE OK           55  74  50  79 /  90  20  20  30
PONCA CITY OK     64  72  54  75 /  60  70  20  30
DURANT OK         69  79  63  79 /  20  70  60  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

SIX
Hazardous weather outlook, May 23, 10:58 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT WED MAY 23 2007

OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT ACROSS PORTIONS OF NORTHWEST OKLAHOMA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER MUCH OF
THE REMAINDER OF NORTHERN AND WESTERN OKLAHOMA.

LOCATION...
THE MODERATE RISK IS GENERALLY NORTHWEST OF A LINE EXTENDING FROM
CHEROKEE TO ERICK OKLAHOMA. THE SLIGHT RISK AREA IS SOUTHEAST OF
THE MODERATE RISK AREA AND NORTHWEST OF AN ALTUS TO KINGFISHER TO
PONCA CITY LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON WEDNESDAY THROUGH EARLY THURSDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM MID TO LATE
AFTERNOON UNTIL EARLY THURSDAY MORNING.

DISCUSSION...
A COLD FRONT WAS LOCATED ACROSS NORTHWEST OKLAHOMA LATE WEDNESDAY
MORNING. THIS FRONT IS EXPECTED TO LIFT SLOWLY NORTHWEST THROUGH THE
DAY AND EXTEND ACROSS SOUTHWESTERN KANSAS INTO THE TEXAS PANHANDLE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR AND EAST OF THE FRONT ON
WEDNESDAY AFTERNOON AND AFFECT MAINLY NORTHWESTERN PORTIONS OF
OKLAHOMA. THE ATMOSPHERE WILL BECOME MODERATELY TO HIGHLY UNSTABLE
THIS AFTERNOON AND WIND SHEAR WILL BE SUFFICIENT TO SUPPORT SEVERE
THUNDERSTORMS AND SUPERCELL STORMS. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS BUT ISOLATED TORNADOES WILL BE POSSIBLE
ACROSS NORTHWESTERN AND WESTERN OKLAHOMA.

LATER TONIGHT... AN UPPER-LEVEL STORM SYSTEM WILL MOVE FROM THE
ROCKIES INTO THE CENTRAL PLAINS. AS THIS STORM SYSTEM APPROACHES AND
THE COLD FRONT MOVES SOUTHEAST INTO OKLAHOMA ... THUNDERSTORMS ARE
EXPECTED TO BECOME MORE WIDESPREAD ALONG AND AHEAD OF THE FRONT AND
LIKELY EVOLVE INTO A STORM COMPLEX THAT MOVES ACROSS THE AREA
PRODUCING LOCAL AREAS OF HEAVY RAIN. SEVERE WEATHER WILL STILL BE
POSSIBLE THROUGH THE OVERNIGHT HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER NORTHWESTERN OKLAHOMA
LATE TODAY AND TONIGHT AS THE UPPER LEVEL FLOW BECOMES PARALLEL TO
THE SLOW MOVING FRONT. GIVEN THE RECENT WET WEATHER...ADDITIONAL
HEAVY RAIN MAY LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LIKELY SPREAD FROM CENTRAL OKLAHOMA INTO SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THURSDAY AS THE FRONT...AIDED BY
THUNDERSTORM OUTFLOW...PUSHES SOUTHWARD. WEAKENING SHEAR WILL LIKELY
LESSEN THE THREAT OF SEVERE  WEATHER THURSDAY. THUNDERSTORM CHANCES
WILL CONTINUE FRIDAY AND SATURDAY AS THE FRONT STALLS OVER NORTH
TEXAS THEN MOVES BACK NORTH. THE UNSETTLED WEATHER PATTERN WILL
CONTINUE WITH THUNDERSTORM CHANCES PERSISTING INTO EARLY NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY MORNING.

In the hours before

Special weather statement, May 23, 1:05 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
205 PM CDT WED MAY 23 2007

OKZ009-231920-
ELLIS OK-
205 PM CDT WED MAY 23 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF ARNETT AT 205
PM CDT...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

..SPEG.
Special weather statement, May 23, 2:57 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
357 PM CDT WED MAY 23 2007

OKZ004-009-232115-
HARPER OK-ELLIS OK-
357 PM CDT WED MAY 23 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF CATESBY AT 357 PM
CDT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS AND HARPER COUNTIES...INCLUDING THE CITY OF
LAVERNE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

..SPEG.

The radar

The Dodge City radar (KDDC), 126 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Harper

When
May 23, 3:12 PM CST
Where
Harper County, 6 mi S of Laverne
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.633, -99.900

Reported at Log Cabin Corner.

Hail, Harper

When
May 23, 3:25 PM CST
Where
Harper County, Laverne
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.720, -99.900

Hail, Harper

When
May 23, 3:48 PM CST
Where
Harper County, 6 mi W of Buffalo
Measured
4.25 in hail
Reported by
Emergency Manager
Coordinates
36.830, -99.728

Reported at the intersection of highways 64 & 46.

Hail, Harper

When
May 23, 4:00 PM CST
Where
Harper County, 4 mi E of Rosston
Measured
0.88 in hail
Reported by
Public
Coordinates
36.820, -99.858

Hail, Harper

When
May 23, 4:10 PM CST
Where
Harper County, 5 mi N of Rosston
Measured
1.75 in hail
Reported by
Public
Coordinates
36.892, -99.930

Hail, Harper

When
May 23, 9:30 PM CST
Where
Harper County, 4 mi N of Laverne
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.778, -99.900

Reported at HWY 283.

Hail, Ellis

When
May 23, 10:50 PM CST
Where
Ellis County, 6 mi S of Gage
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.233, -99.750

Hail, Woodward

When
May 24, 12:10 AM CST
Where
Woodward County, 3 mi S of Tangier
Measured
0.75 in hail
Reported by
Public
Coordinates
36.377, -99.530

Hail, Woodward

When
May 24, 12:31 AM CST
Where
Woodward County, Woodward
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.430, -99.400

Reported on the northwest side of town.

Hail, Roger Mills

When
May 24, 1:09 AM CST
Where
Roger Mills County, Reydon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.650, -99.920

Hail, Woodward

When
May 24, 1:31 AM CST
Where
Woodward County, 7 mi S of Mooreland
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.329, -99.200

Reported along Hwy. 50.

Thunderstorm Wind, Alfalfa

When
May 24, 2:00 AM CST
Where
Alfalfa County, Cherokee
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -98.350

Thunderstorm Wind, Logan

When
May 24, 6:05 AM CST
Where
Logan County, 9 mi SSE of Guthrie
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.760, -97.369

At approximately 1.5 miles north of the intersection of Waterloo and Douglas, two garage doors were dented in and a large section of a cottonwood tree was ripped off. Monetary damages were estimated.

Hail, Tillman

When
May 24, 7:18 AM CST
Where
Tillman County, 13 mi N of Grandfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.418, -98.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33568, 33569, 33570, 33571, 33573, 33574, 33575, 33576, 33577, 33578, 33579, 33582, 33581, 33580.